On outer bounds to the capacity region of wireless networks

Sahand Haji Ali Ahmad, Aleksandar Jovičić, Pramod Viswanath

Research output: Contribution to journalArticlepeer-review

36 Scopus citations


In this correspondence, we study the capacity region of a general wireless network by deriving fundamental upper bounds on a class of linear functionals of the rate tuples at which joint reliable communication can take place. The widely studied transport capacity is a specific linear functional: the coefficient of the rate between a pair of nodes is equal to the Euclidean distance between them. The upper bound on the linear functionals of the capacity region is used to derive upper bounds to scaling laws for generalized transport capacity: the coefficient of the rate between a pair of nodes is equal to some arbitrary function of the Euclidean distance between them, for a class of minimum distance networks. This upper bound to the scaling law meets that achievable by multihop communication over these networks for a wide class of channel conditions; this shows the optimality, in the scaling-law sense, of multihop communication when studying generalized transport capacity of wireless networks.

Original languageEnglish (US)
Pages (from-to)2770-2776
Number of pages7
JournalIEEE Transactions on Information Theory
Issue number6
StatePublished - Jun 2006
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences


  • Ad hoc wireless networks
  • Capacity region
  • Cut-set bounds
  • Isometric embedding
  • Multihop
  • Transport capacity


Dive into the research topics of 'On outer bounds to the capacity region of wireless networks'. Together they form a unique fingerprint.

Cite this